Calcium and vitamin D supplementation did not reduce the severity of joint symptoms in postmenopausal women, a study found.
Researchers applied data from more than 1,900 patients in the Women’s Health Initiative (WHI) who had been randomized to receive daily supplementation from a combined oral pill with 1,000 mg of calcium carbonate and 400 IU of vitamin D3 or placebo and had undergone serial joint symptom assessment. The women (oversampled for minorities) also completed a questionnaire about joint pain and joint swelling before entry and two years after randomization.
Results appear in the Journal of the Academy of Nutrition and Dietetics.
At baseline, joint pain reported by 73% and swelling reported by 34%, rates that were comparable between the daily supplement use and placebo groups. Two years later, no statistically significant differences were seen for joint pain frequency between the treatment and placebo groups (74.6% compared with 75.1%; P=0.79) or joint swelling frequency (34.6% compared with 32.4%; P=0.29) or in severity scores for either outcome.
There was no influence found for age, body mass index, physical activity, non-protocol calcium and vitamin D supplement use, race/ethnicity, and hormone therapy. No significant interaction was evident with non-protocol vitamin D supplement use at entry. However, participants using nonprotocol calcium supplements at entry reported less joint pain compared with those in the placebo group (interaction P=0.02).
The authors wrote, “The statistically significant, positive interaction that was seen between baseline nonprotocol calcium use and joint pain benefit from protocol CaD was an unexpected finding. This result could reflect the play of chance or self-selection bias, especially because calcium has not historically been linked to joint symptoms. Alternatively, one could speculate that a calcium threshold level is required for vitamin D to favorably influence joint symptoms. In any case, the calcium result seen in a subgroup analyses clearly requires further study.”